Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 177, NWS Flagstaff, AZ

September 27, 2021Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 27, 2021, 5:41 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2021, 5:41 PM MST (00:41 UTC)
Expired
Sep 27, 2021, 6:15 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 124 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS55 KFGZ 280041
SVRFGZ
AZC005-280115-
/O.NEW.KFGZ.SV.W.0177.210928T0041Z-210928T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
541 PM MST Mon Sep 27 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County in north central Arizona...

* Until 615 PM MST.

* At 540 PM MST, a severe thunderstorm was located 11 miles southwest
  of Jacob Lake, moving southwest at 5 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3666 11236 3658 11217 3636 11227 3650 11256
TIME...MOT...LOC 0040Z 030DEG 5KT 3657 11231 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

NcCollum
1 follow-up statement
896 
WWUS55 KFGZ 280054
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
554 PM MST Mon Sep 27 2021

AZC005-280115-
/O.CON.KFGZ.SV.W.0177.000000T0000Z-210928T0115Z/
Coconino-
554 PM MST Mon Sep 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR COCONINO COUNTY...

At 553 PM MST, a severe thunderstorm was located 12 miles southwest
of Jacob Lake, moving southwest at 5 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3666 11236 3658 11217 3636 11227 3650 11256
TIME...MOT...LOC 0053Z 030DEG 5KT 3655 11232 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:14 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 27, 3:14 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
314 PM MST Mon Sep 27 2021

.SYNOPSIS...Showers and scattered thunderstorms will continue
across northern Arizona today and through the end of the week with
chances generally decreasing through the week. The best chance of
storms each day will be in the afternoons with moisture and cloud
cover helping to keep afternoon high temperatures well below
seasonal norms. Warm and dry weather will return by the weekend.

&&

.DISCUSSION...The area of low pressure has slowly moved eastward
today and is now located over New Mexico. Low-level moisture
remains over the region, however, supplying scattered showers and
storms across Arizona. This moisture on the backside of the
disturbance will allow rain chances to remain in the forecast
through the evening hours and overnight with storms moving to the
southwest. While widespread showers can be expected, Hi-Res
models show the most widespread activity this afternoon into the
evening being located in Yavapai County.

On Tuesday, rain chances generally increase towards the eastern
portion of the state, but isolated showers and storms will remain possible
near Flagstaff and in eastern Yavapai County. An upper-level
trough will quickly approach the region by Tuesday, digging far
enough south to keep precipitation in the forecast. Stronger winds
out of the southwest and gusty conditions can be expected
tomorrow afternoon. Both the GFS and ECMWF indicate that the
trough will amplify Wednesday with the axis over west to central
Arizona. By Thursday, the trough is expected to move further
eastward, but lingering moisture will keep rain in the forecast
through Friday. Many areas will see cold overnight lows Thursday
and Friday with early morning low temperatures nearing freezing.

Warmer and drier conditions are in the forecast, but we will have
to wait until the weekend for clearing skies as a ridge builds in
the area. Temperatures are expected to approach our average fall
temperatures by the Sunday.

&&

.AVIATION...For the 00Z package...Numerous showers and scattered
thunderstorms across northern AZ will continue this afternoon.
Generally light winds will be interrupted by strong gusts near
storms. Thunderstorm chances will decrease after sunset. Some low
ceilings could lead to brief periods of MVFR/IFR through 06z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Cool temperatures, showers, and storms remain in the
forecast with the majority of rainfall in the eastern portion of the
state Tuesday and more widespread chances on Wednesday. Stronger,
breezy southwesterly winds are expected Tuesday before winds weaken
Wednesday.

Thursday through Saturday...Showers and cool temperatures will
linger Thursday into Friday before warming and drying occurs on
Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JM
AVIATION...JM
FIRE WEATHER...JM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 27, 1:36 PM MST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
136 PM MST Mon Sep 27 2021

AZZ007-272115-
Coconino Plateau-
136 PM MST Mon Sep 27 2021

...A strong thunderstorm will impact portions of Coconino County
near Fraziers Well through 215 PM MST...

At 136 PM MST, Doppler radar was tracking a strong thunderstorm over
Fraziers Well, or 65 miles northeast of Kingman, moving south at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fraziers Well and Hualapai Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3586 11313 3583 11299 3561 11304 3568 11328
TIME...MOT...LOC 2036Z 017DEG 7KT 3577 11309

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:29 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Sep 27, 6:10 PM MSTSevere Thunderstorm WarningFGZCoconino18 min
Sep 27, 6:14 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Sep 28, 2:35 PM MSTSpecial Weather StatementFGZ25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.